Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Jackson, KY

April 25, 20125 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2012, 10:56 PM EDT for 5 counties in Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2012, 10:56 PM EDT (02:56 UTC)
Expired
Apr 25, 2012, 11:30 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Owsley County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KJKL 260256
SVRJKL
KYC051-109-125-189-203-260330-
/O.NEW.KJKL.SV.W.0073.120426T0256Z-120426T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1056 PM EDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  WESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1130 PM EDT

* AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GUM SULPHUR...OR 8 MILES NORTHWEST OF MOUNT VERNON...AND MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDIE...ROUNDSTONE...RENFRO VALLEY AND LAKE LINVILLE AROUND 1100
  PM EDT.
  HUMMEL...BUMMER...MUELLERSVILLE AND DUDLEY STATION AROUND 1105 PM
  EDT.
  COOKSBURG...ROBINET...JOHNETTA AND JEP HILL AROUND 1110 PM EDT.
  DANGO...LOAM AND ARDERY AROUND 1115 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3749 8445 3748 8438 3750 8436 3752 8437
      3754 8435 3753 8428 3752 8427 3753 8426
      3746 8364 3714 8371 3736 8450
TIME...MOT...LOC 0255Z 285DEG 43KT 3744 8441
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
2 follow-up statements
965 
WWUS53 KJKL 260313
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1113 PM EDT WED APR 25 2012

KYC051-109-125-189-203-260330-
/O.CON.KJKL.SV.W.0073.000000T0000Z-120426T0330Z/
JACKSON KY-OWSLEY KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-
1113 PM EDT WED APR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAUREL...NORTHWESTERN CLAY...NORTHEASTERN ROCKCASTLE...WESTERN OWSLEY
AND JACKSON COUNTIES UNTIL 1130 PM EDT...

AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COOKSBURG...OR 9 MILES EAST OF MOUNT VERNON...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEESE...MIDDLEFORK...SHOP BRANCH AND PARROT AROUND 1120 PM EDT.
  DABOLT...SETTLE STORE...OLIN AND ANNVILLE AROUND 1125 PM EDT.
  WELCHBURG...TYNER...EGYPT AND MILDRED AROUND 1130 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3743 8436 3746 8434 3749 8432 3750 8432
      3750 8431 3751 8429 3751 8427 3751 8425
      3746 8364 3714 8371 3734 8437
TIME...MOT...LOC 0313Z 285DEG 43KT 3738 8415
WIND...HAIL 60MPH 1.00IN

$$
AR
517 
WWUS53 KJKL 260327
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1127 PM EDT WED APR 25 2012

KYC051-109-125-189-203-260336-
/O.EXP.KJKL.SV.W.0073.000000T0000Z-120426T0330Z/
JACKSON KY-OWSLEY KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-
1127 PM EDT WED APR 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...
NORTHWESTERN CLAY...NORTHEASTERN ROCKCASTLE...WESTERN OWSLEY AND
JACKSON COUNTIES WILL EXPIRE AT 1130 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3743 8436 3746 8434 3749 8432 3750 8432
      3750 8431 3751 8429 3751 8427 3751 8425
      3746 8364 3714 8371 3734 8437
TIME...MOT...LOC 0326Z 285DEG 43KT 3734 8396

$$

AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:22 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 25, 10:22 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1022 PM EDT WED APR 25 2012

.UPDATE...
ISSUED AT 1015 PM EDT WED APR 25 2012

SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO CROSS ERN KY THIS
EVENING. STRONGEST STORMS PRODUCING SOME LIGHTNING AND RADAR
ESTIMATED TENTH OF AN INCH OF RAINFALL PER HOUR. STORMS ARE MOVING
EAST...100 DEG...AT NEARLY 40 PH SO NO STORM IS PRODUCING HEAVY RAIN
RFOR ANY GIVEN LOCATION. PARENT LOW IS STILL LOCATED OVER WRN IL WITH
A WARM FRONT EXTENDING THRU ERN KY JUST NORTH OF LEX AND JUST SOUTH
OF JKL/PIKEVILLE. LOW PRESSURE SHOULD CONTINUE TO TRACK EAST WITH THE
WARM FRONT LIFTING TOWARD CVG AND PULLING MUCH OF THE PCPN NORTH OF
THE AREA. EXPECTING SRN KY TO SEE LITTLE ADDITIONAL PCPN WHILE NRN KY
WILL SEE ADDITIONAL ROUNDS OF SHRA THRU MUCH OF THE NIGHT. SPEED OF
THE STORMS WILL LIMIT TOTAL ACCUMULATION. GRIDS HAVE BEEN UPDATED
WITH EXPECTED POPS AND TEMPS. ZONES IN GOOD SHAPE WITH NO UPDATE
REQUIRED.

UPDATE ISSUED AT 757 PM EDT WED APR 25 2012

UPDATED FOR SHRA CROSSING ERN KY. ACTIVITY SHOULD BECOME RATHE
PERSISTENT FOR OUR NRN COUNTIES AND SHOULD SEE BREAKS IN THE ACTIVITY
FOR THE SWRN THIRD. TEMPS ON TRACK BUT HAVE TWEAKED SLIGHTLY TO
ACCOUNT FOR THE EARLIER ONSET OF PCPN. NOT SEEING ANY LIGHTNING AND
HAVE DOWNGRADED THE THUNDER CHANCES. MAY NEED TO TAKE THEM OUT
COMPLETELY LATER TONIGHT. WILL CONTINUE TO MONITOR.

UPDATE ISSUED AT 449 PM EDT WED APR 25 2012

TIMING OF CONVECTION APPROACHING FROM THE WEST AND FURTHER CONVECTION
ANTICIPATED LATER THIS EVENING AS WELL AS ASSOCIATED SKY COVER WAS
ADJUSTED BASED ON THE LATEST SAT AND RADAR TRENDS. OVERALL...THE 18Z
NAM HAS A DECENT HANDLE ON THE APPROACHING CONVECTION...BUT APPEARS
TO BE A BIT TOO SLOW. CONVECTION OVER THE NEXT 2 HOURS OR SO SHOULD
GENERALLY BE OVER THE SW CWA AND THEN PROBABLY BECOME FOCUS MORE TO
THE NE CLOSER TO THE WARM FRONT AND GREATER THETA AND DEWPOINT
GRADIENTS AS THE EVENING WEARS ON. CONVECTION THIS EVENING OR EARLY
TONIGHT IS STILL CAPABLE OF PRODUCING SOME HAIL OR STRONG WIND GUSTS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 325 PM EDT WED APR 25 2012

A WARM FRONT CONTINUES TO GRADUALLY LIFT NE ACROSS THE CWA AND APPEARS
TO BE ABOUT TWO THIRDS ACROSS THE CWA AS OF 3 PM.

AS OF MID AFTERNOON...A RIDGE OF HIGH PRESSURE REMAINS OVER
MEXICO...AND EXTENDS NORTH INTO THE ROCKIES AND SOUTHERN PLAINS. WNW
FLOW ALOFT CONTINUES BETWEEN THIS RIDGING AND A TROUGH MOVING OFF
THE EASTERN SEABOARD. THERE APPEAR TO BE AT LEAST TWO DISTURBANCES
UPSTREAM...ONE ACROSS IA/MO AND ANOTHER OVER THE DAKOTAS. AT THE
SURFACE...AN AREA OF LOW PRESSURE AS OVER IA WITH THE WARM FRONT
EXTENDING SE INTO THE COMMONWEALTH AND THEN ON OFF THE CAROLINA
COAST. THERE ALSO APPEARS BE ANOTHER SFC TROUGH OR AREA OF THETA
GRADIENT NEAR THE CURRENT CONVECTION OVER SOUTHERN IN AND WEST CENTRAL
KY.

OVER THE NEXT COUPLE OF DAYS...THE RIDGE AXIS WILL BEGIN TO SHIFT
EAST AS TROUGHING WORKS INTO THE WESTERN US WITH TROUGHING REMAINING
OVER THE NORTHEASTERN US. FLAT OR LOW AMPLITUDE RIDGING IS EXPECTED
TO BUILD EAST ACROSS THE GULF COAST STATES. THE LOW IS EXPECTED TO
REACH WEST CENTRAL IL THIS EVENING AND THEN TRACK EAST ACROSS THE OH
VALLEY. THIS WILL SEND THE WARM FRONT ACROSS MOST OF THE REGION
THROUGH THIS EVENING...BUT THE BOUNDARY MAY NOT REACH THE WV BORDER
UNTIL OVERNIGHT. THEN AS THE LOW PASSES BY...THE COLD FRONT WILL DROP
SOUTH ACROSS THE COMMONWEALTH VERY LATE TONIGHT AND THROUGH THE DAY ON
THURSDAY. THIS BOUNDARY SHOULD THEN BEGIN TO STALL OUT OF THE TN
VALLEY REGION. SFC HIGH PRESSURE SHOULD BEGIN TO BUILD DOWN TOWARD
THE CWA FROM LATE ON THU INTO THU NIGHT.

THE EXACT EVOLUTION OF CONVECTION OVER THE NEXT FEW HOURS IS
GENERALLY LOW CONFIDENCE. THE 12Z NAM DOES NOT APPEAR TO BE TOO BAD
WITH PLACEMENT OF CONVECTION OVER WEST CENTRAL KY AT PRESENT. THIS
MODEL AND SOME OF THE RECENT HRRR RUNS AS WELL AS THE SREF POINT TO
CONVECTION ALSO DEVELOPING FURTHER NE NEAR THE WARM FRONT...POSSIBLY
ACROSS THE CENTRAL PORTION OF THE CWA...BETWEEN ABOUT 21Z AND 0Z AS
THE FIRST OF THE ABOVE MENTIONED SHORTWAVES APPROACHES THE AREA.
SOME OF THE MODELS TAKE THE CONVECTION TO OUR WEST TOWARD THE SW CWA.
ADDITIONAL CONVECTION SHOULD THEN DEVELOP IN THE VICINITY OF THE WARM
FRONT AND POSSIBLY EVOLVE INTO AN MCS WITH POSSIBLY BOWING SEGMENTS
SOMETIME DURING THE 3Z TO 9Z TIMEFRAME. AN INCREASING LOW LEVEL JET
AS THE SFC LOW APPROACHES WILL LEAD TO INCREASING SHEAR AND STRONGER
WINDS ALOFT. TIME OF DAY...GENERALLY LATE EVENING INTO THE OVERNIGHT
IS NOT USUALLY FAVORABLE FOR SEVERE CONVECTION AND IT MAY TEND TO
WEAKEN OR BE LARGELY ELEVATED AS IT MOVES INTO OR DEVELOPS OVER THE
CWA LATE IN THE EVENING OR OVERNIGHT. HOWEVER...SOME HAIL...POSSIBLY
LARGE...AS WELL AS GUSTY WINDS CANNOT BE RULED OUT. MOS GUIDANCE AS
WELL AS RECENT MODEL GUIDANCE AND SREF INDICATE THE HIGHER
PROBABILITIES FOR CONVECTION ACROSS THE NORTH AND NORTHEASTERN
CWA...BUT ENOUGH INSTABILITY SHOULD BE PRESENT FOR GOOD COVERAGE OF
CONVECTION EVEN AS FAR SOUTH AS THE TN LINE IN ADVANCE OF THE COLD
FRONT AS THE SECOND SHORTWAVE APPROACHES. OVERALL...INCREASED POPS A
LITTLE BIT MORE TONIGHT. MIN T TONIGHT WILL BE LIMITED DUE TO THE
ANTICIPATED CLOUD COVER AND PRECIP ACROSS THE AREA.

IN THE WAKE OF CONVECTION TONIGHT...THE SURFACE COLD FRONT SHOULD
GRADUALLY DROP SOUTH ON THU. SOME REDEVELOPMENT OF CONVECTION SHOULD
OCCUR ALONG AND IN ADVANCE OF THE FRONT BY MIDDAY TO EARLY AFTERNOON.
AT THIS POINT...IT DOES APPEAR THAT THE FRONT SHOULD DROP SOUTH OF
THE AREA ON THU NIGHT WITH AT LEAST SOME PARTIAL CLEARING ACROSS MOST
OF THE AREA...AND CONSIDERABLE CLEARING IN THE NORTH. AHEAD OF THE
BOUNDARY...MAX T SHOULD AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL. COLD
ADVECTION AROUND THE HIGH AND MORE IN THE WAY OF CLEARING THERE
SHOULD LEAD TO A NORTH TO SOUTH GRADIENT IN MIN T ON THU NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 325 PM EDT WED APR 25 2012

MODELS SHOW GOOD AGREEMENT WITH HAVING AMPLIFIED MID/UPPER LEVELS
BECOMING MORE DAMPENED BY EARLY NEXT WEEK. MODELS SHOWING A LITTLE
BETTER AGREEMENT WITH THE DETAILS FROM FRIDAY THROUGH SATURDAY...BUT
STILL HAVE SOME CONSIDERABLE DIFFERENCES FOR THE SECOND HALF OF THE
WEEKEND AND BEYOND.

THE PERIOD WILL START WITH THE FRONTAL BOUNDARY TO OUR
SOUTH...LEAVING EASTERN KENTUCKY HIGH AND DRY EARLY FRIDAY.
HOWEVER...A SHORTWAVE PUSHING NORTHEAST ACROSS THE MID MISSISSIPPI
REGION WILL HELP BRING THE FRONT BACK TO THE NORTH DURING THE DAY
FRIDAY AND FRIDAY NIGHT. A WEAK DISTURBANCE WILL LIKELY SLIDE
SOUTHEAST ALONG THE FRONT EARLY FRIDAY...WHICH MAY KEEP THE BOUNDARY
ACTIVE THROUGH EARLY AFTERNOON. THIS MEANS...THE BEST THREAT FOR
SHOWERS AND STORMS WILL BE ACROSS THE SOUTH EARLY ON. BY MID TO LATE
AFTERNOON...LACK OF FORCING ALONG THE FRONTAL ZONE...WILL LIKELY
KEEP THINGS DRY...BUT WE COULD SQUEEZE OUT AN ISOLATED SHOWER OR
STORM ALONG THE FRONT. FRIDAY NIGHT...THE BOUNDARY WILL CONTINUE TO
LIFT TO OUR NORTH...AND STILL CANNOT RULE OUT AN ISOLATED SHOWER OR
STORM...BUT ALL OF THE BETTER FORCING WILL BE WELL TO OUR NORTHWEST
DURING THIS TIME...SO NO NEED TO GO HIGHER THAN SLIGHT CHANCE AT
THIS TIME. BY SATURDAY MORNING...WE MAY NEED TO WATCH A POTENTIAL
MCS ACROSS THE OHIO VALLEY AS IT COULD BRUSH THE NORTHERN HALF OF
KENTUCKY. THUS...BROUGHT IN SOME BETTER POPS SATURDAY MORNING INTO
EARLY AFTERNOON. REALLY TOUGH TO NAIL DOWN WHERE THE FRONT WILL WIND
UP BY THE TIME THIS MCS ACTIVITY DEPARTS BY SATURDAY AFTERNOON...BUT
IT WILL LIKELY LIE ACROSS OUR REGION...LEADING TO CONTINUED CHANCES
FOR UNSETTLED WEATHER THROUGH THE REST OF THE WEEKEND AND PERHAPS
EVEN INTO EARLY NEXT WEEK. GOING TO KEEP POPS IN THE CHANCE CATEGORY
FOR THIS TIME PERIOD GIVEN LACK OF CERTAINTY IN THE FORECAST. THINGS
MAY EVENTUALLY DRY OUT...BUT CONFIDENCE IS NOT HIGH ON WHEN OR EVEN
IF THIS WILL HAPPEN. WITH A FLATTER MID LEVELS...A MORE PROGRESSIVE
PATTERN MAY SET UP LEADING TO MORE FREQUENT SHORTWAVES AND CHANCES
FOR RAIN. THUS...REALLY TOUGH TO GO DRY IN ANY EXTENDED PERIOD AT
THIS TIME. AS FAR AS TEMPERATURES...WILL BRING IN A BETTER  GRADIENT
FOR FRIDAY INTO SATURDAY...AND KEEP THINGS MORE IN LINE WITH
GUIDANCE BEYOND THAT WITH VERY UNCERTAIN PLACEMENT OF THE BOUNDARY.
A SHARP NORTH/SOUTH GRADIENT WILL LIKELY EXIST INTO NEXT WEEK WITH
THIS BOUNDARY AROUND OUR REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 740 PM EDT WED APR 25 2012

SCATTERED SHRA MOVING FROM NW TO SE ACROSS ERN KY. THE GREATEST
PROBABILITY FOR CONVECTION STILL APPEARS TO BE FROM ABOUT 03Z-
10Z...ESPECIALLY ALONG AND NORTH OF A KLEX TO KHAZ TO KLNP LINE.
THESE COULD BRIEFLY BRING CONDITIONS AS LOW AS MVFR ALONG WITH GUSTY
WINDS AND PERHAPS SOME HAIL OR AT LEAST HAIL ALOFT. ENOUGH SATURATION
SHOULD OCCUR NEARER TO THE COLD FRONT THAT WILL DROP INTO THE AREA
TONIGHT THAT AFTER THE 10Z TIME FRAME...SOME PREVAILING MVFR SHOULD
DEVELOP AND PERSIST FOR MOST OF THE OVERNIGHT PERIOD WITH CONDITIONS
RETURNING TO VFR FOR THE AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JP
LONG TERM....KAS
AVIATION...DUSTY
Hazardous weather outlook, Apr 25, 4:15 PM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED APR 25 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE...THERE IS A SLIGHT RISK THAT SOME OF THE
STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES ON THURSDAY AND FROM FRIDAY INTO
SATURDAY NIGHT...AND ALSO ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND.

HAL/JP

In the hours before

Special weather statement, Apr 25, 9:39 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
939 PM EDT WED APR 25 2012

KYZ059-060-106>110-112-260245-
MENIFEE-POWELL-JOHNSON-MAGOFFIN-MORGAN-WOLFE-BREATHITT-FLOYD-
939 PM EDT WED APR 25 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1045 PM EDT WEDNESDAY EVENING...

   SOUTHERN JOHNSON...
   MAGOFFIN...
   SOUTHERN MENIFEE...
   SOUTHERN MORGAN...
   EASTERN POWELL...
   WOLFE...
   NORTHEASTERN BREATHITT AND
   NORTHWESTERN FLOYD.

AT 939 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SEE...OR 7
MILES SOUTHEAST OF STANTON...MOVING EAST AT 45 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Apr 25, 10:40 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT WED APR 25 2012

KYZ113-118-260315-
KNOTT-LETCHER-
1040 PM EDT WED APR 25 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1115 PM EDT WEDNESDAY EVENING...

   SOUTH CENTRAL KNOTT AND
   LETCHER.

AT 1041 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISOM...OR 6
MILES NORTHWEST OF WHITESBURG...MOVING EAST AT 50 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Apr 25, 10:50 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1050 PM EDT WED APR 25 2012

KYZ068-069-080-114-116-260330-
ROCKCASTLE-LAUREL-JACKSON-OWSLEY-CLAY-
1050 PM EDT WED APR 25 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1130 PM EDT WEDNESDAY EVENING...

   JACKSON...
   CENTRAL OWSLEY...
   ROCKCASTLE...
   NORTHWESTERN CLAY AND
   NORTHEASTERN LAUREL.

AT 1050 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GUM
SULPHUR...OR 9 MILES NORTHWEST OF MOUNT VERNON...MOVING EAST AT 40
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIATT AROUND
1055 PM EDT...HUMMEL AROUND 1100 PM EDT...COOKSBURG AROUND 1105 PM
EDT...DANGO AROUND 1110 PM EDT...MIDDLEFORK AROUND 1115 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:52 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Rowan3 hr
Apr 26, 2:40 AM EDTFlash Flood WarningJKLElliott, Fleming, Rowan4 hr
Apr 26, 3:32 AM EDTAreal Flood AdvisoryJKLJohnson, Martin3 hr
Apr 26, 5:52 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne38 min
Apr 26, 6:27 AM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more48 min
Apr 26, 3:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Lee, Owsley46 min
Apr 26, 4:09 PM EDTTornado WarningJKLClay, Jackson, Owsley, Rockcastle51 min
Apr 26, 4:37 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Pulaski, Rockcastle, Whitley53 min
Apr 26, 4:51 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley54 min
Apr 26, 4:56 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Leslie, Owsley, Perry18 min
Apr 26, 5:00 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike26 min
Apr 26, 5:04 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more29 min
Apr 26, 5:13 PM EDTTornado WarningJKLClay, Jackson, Leslie, Owsley, Perry32 min
Apr 26, 5:28 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Pulaski, Whitley47 min
Apr 26, 5:43 PM EDTTornado WarningJKLClay, Harlan, Knott, Leslie, Letcher, Perry47 min
Apr 26, 5:47 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley43 min
Apr 26, 5:52 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne14 min
Apr 26, 5:55 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike38 min
Apr 26, 6:10 PM EDTTornado WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 1 more51 min
Apr 26, 6:21 PM EDTTornado WarningJKLHarlan, Leslie, Letcher, Perry31 min
Apr 26, 6:27 PM EDTSevere Thunderstorm WarningJKLBell, McCreary, Whitley22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.